Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 80, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 28, 2011, 2:02 AM EDT for Charleston County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2011, 2:02 AM EDT (06:02 UTC)
- Expired
- May 28, 2011, 3:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:03 AM EDT | TSTM WND DMG | 2 S Adams Run, SC | TREE DOWN AT THE INTERSECTION OF HIGHWAY 174 AND TOOGOODOO ROAD. REPORT FROM THE CHARLESTON COUNTY WARNING POINT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2038 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
768
WUUS52 KCHS 280602
SVRCHS
SCC019-280700-
/O.NEW.KCHS.SV.W.0080.110528T0602Z-110528T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
202 AM EDT SAT MAY 28 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 300 AM EDT
* AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...6 MILES SOUTH OF ADAMS RUN...MOVING NORTHEAST
AT 15 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
* SOME LOCATIONS IN THE WARNING INCLUDE...
EDISTO ISLAND...ADAMS RUN...ROCKVILLE...SEABROOK ISLAND...
MEGGETT...HOLLYWOOD...RAVENEL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.
&&
LAT...LON 3260 7999 3259 8011 3254 8017 3251 8036
3255 8042 3257 8039 3262 8039 3261 8042
3262 8043 3265 8039 3266 8042 3276 8045
3279 8043 3286 8033 3282 8015 3283 8015
3286 8018 3264 7996
TIME...MOT...LOC 0602Z 237DEG 12KT 3264 8038
$$2 follow-up statements
167
WWUS52 KCHS 280618
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
218 AM EDT SAT MAY 28 2011
SCC019-280700-
/O.CON.KCHS.SV.W.0080.000000T0000Z-110528T0700Z/
CHARLESTON SC-
218 AM EDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR SOUTHWESTERN CHARLESTON COUNTY...
AT 217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ADAMS RUN...OR ABOUT 24 MILES WEST OF CHARLESTON...
MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMS
RUN...EDISTO ISLAND...HOLLYWOOD...JOHNS ISLAND...KIAWAH ISLAND...
MEGGETT...RAVENEL...ROCKVILLE...SEABROOK ISLAND...WADMALAW ISLAND AND
YONGES ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3260 7999 3259 8011 3254 8017 3251 8036
3255 8042 3257 8039 3262 8039 3261 8042
3262 8043 3265 8039 3266 8042 3276 8045
3279 8043 3286 8033 3282 8015 3283 8015
3286 8018 3264 7996
TIME...MOT...LOC 0618Z 237DEG 12KT 3267 8033
$$950
WWUS52 KCHS 280633
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
233 AM EDT SAT MAY 28 2011
SCC019-280700-
/O.CON.KCHS.SV.W.0080.000000T0000Z-110528T0700Z/
CHARLESTON SC-
233 AM EDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR SOUTHWESTERN CHARLESTON COUNTY...
AT 229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR YONGES ISLAND...OR ABOUT 20 MILES WEST OF CHARLESTON...
MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMS
RUN...EDISTO ISLAND...HOLLYWOOD...JOHNS ISLAND...KIAWAH ISLAND...
MEGGETT...RAVENEL...ROCKVILLE...SEABROOK ISLAND...WADMALAW ISLAND AND
YONGES ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS OF 58 MPH OR GREATER...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3260 8001 3259 8011 3254 8017 3255 8020
3253 8023 3253 8035 3251 8036 3255 8042
3257 8039 3262 8039 3262 8043 3265 8039
3266 8042 3270 8042 3276 8045 3283 8015
3264 7996
TIME...MOT...LOC 0633Z 240DEG 15KT 3270 8024
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:42 AM EDT, 20 minutes earlier.
Area forecast discussion, May 28, 1:42 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 142 AM EDT SAT MAY 28 2011 .SYNOPSIS... A TROUGH ALOFT WILL IMPACT THE AREA TONIGHT...FOLLOWED BY ATLC HIGH PRES SAT THROUGH INTO THE MIDDLE OF NEXT WEEK. A COLD FRONT COULD APPROACH THE REGION FROM THE N LATE NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... AN UPPER TROUGH WITH EMBEDDED SHORTWAVE ENERGY CURRENTLY STRETCHING FROM THE NEW ENGLAND STATES SOUTHWARD INTO THE SOUTHEAST STATES. FORECAST MODELS INDICATE THE WEAKENING TROUGH GRADUALLY SLIPPING OFF THE EAST COAST OVERNIGHT...WITH SEVERAL WEAK SHORTWAVES CROSSING THE REGION. COASTAL CONVERGENCE AND THE TAIL OF A VORT LOBE ALOFT WILL STILL TRIGGER WIDELY SCATTERED TO SCATTERED SHOWERS/T-STORMS ACROSS SC...FROM BEAUFORT AND COLLETON NORTH TO BERKELEY AND CHARLESTON COUNTIES. THIS IS IN AN AREA OF THE HIGHEST SURFACE BASED INSTABILITY AS PER SPC MESO-ANALYSIS. DCAPES ARE LESS THAN 800 J/KG SO THE RISK FOR DAMAGING WINDS IS MINIMAL...BUT GUSTS TO 40 MPH ARE STILL POSSIBLE IN ONE OR TWO STORMS. THE VAST MAJORITY OF THE FORECAST AREA HAS SEEN THE END OF THE CONVECTION. TEMPS WILL STRUGGLE TO DIP BELOW 70 IN MANY AREAS WITH A WARM SOUTHERLY SYNOPTIC FLOW. THERE COULD BE SOME PATCHY FOG IN SE GEORGIA WHERE IT HAS RAINED BUT NOT ENOUGH OF A CONCERN TO ADD TO OUR PRODUCTS AT THIS TIME. && .SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/... SATURDAY...A SHEAR AXIS...THE REMNANTS OF THE UPPER TROUGH...WILL PERSIST OVER EASTERN SC BETWEEN AN UPPER RIDGE OVER THE WESTERN ATLANTIC AND ANOTHER UPPER RIDGE BUILDING TOWARD THE REGION FROM THE SW. A FEW SHOWERS/THUNDERSTORMS COULD BE ONGOING IN THE VICINITY OF THE SHEAR AXIS TO START THE DAY OVER THE COASTAL WATERS AND SC COASTAL COUNTIES. THEN...DESTABILIZATION AND SEA BREEZE CONVERGENCE COULD PUSH THE THREAT FOR ISOLATED/SCATTERED THUNDERSTORMS INLAND DURING THE AFTERNOON. SUNDAY/MONDAY...THE UPPER RIDGE WILL STRENGTHEN AND EXPAND ACROSS THE EASTERN US. WHILE ISOLATED DIURNAL SHOWERS/THUNDERSTORMS CANNOT BE RULED OUT ALONG THE SEA BREEZE DURING THE DAY AND OVER COASTAL WATERS AT NIGHT...SUBSIDENCE/CAPPING SHOULD GREATLY LIMIT COVERAGE/DURATION OF DEEP MOIST CONVECTION. THUS...HELD POPS BELOW 15 PERCENT SUNDAY THROUGH MONDAY. ONSHORE FLOW SHOULD HOLD TEMPERATURES CLOSE TO NORMAL THROUGH THE PERIOD. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE BLOCKING PATTERN FEATURING THE DEEP LAYER UPPER RIDGE SHOULD PERSIST WITH LITTLE/NO DIURNAL PRECIPITATION AND NEAR NORMAL TEMPERATURES THROUGH MIDWEEK. THEN...THE UPPER RIDGE WILL SHIFT WEST DURING THE LATTER HALF OF THE WEEK...ALLOWING AN UPPER TROUGH TO AMPLIFY OVER THE NE US AND PUSHING A COLD FRONT TOWARD THE FORECAST AREA. WHILE THE FRONT COULD EVENTUALLY STALL NORTH OF THE REGION...A WEAKENED CAP AND POOLING OF MOISTURE/INSTABILITY SOUTH OF THE BOUNDARY SHOULD SUPPORT AN INCREASING CHANCE FOR SHOWERS/THUNDERSTORMS THURSDAY/FRIDAY. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... NOT TOTALLY CONVINCED THAT THE CONVECTION TO THE SW AND WEST WILL REACH THE KCHS TERMINAL OVERNIGHT...SO HAVE CARRIED CB CLOUDS UNTIL 08Z. OTHERWISE...MVFR CONDITIONS IN LIGHT FOG ARE POSSIBLE AT KSAV FROM 10-13Z WHERE IT DID RAIN YESTERDAY. SINCE WE WILL NOT REACH OUR CROSS-OVER TEMPS WE ARE HESITANT TO GO ANY LOWER THAN 5SM. FOR LATER TODAY...NEARBY SHEAR AXIS ALOFT AND THE INLAND PROGRESSION OF THE SEA BREEZE MAY CAUSE A FEW SHRA/TSRA TO OCCUR DURING THE LATE MORNING INTO THE MID AFTERNOON. BUT COVERAGE IS FAR TOO LIMITED TO CARRY ANYTHING MORE THAN CB CLOUDS. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED. && .MARINE... THE LOCAL WATERS WILL BE LOCATED ACROSS THE WESTERN SIDE OF THE ATLANTIC RIDGE THROUGH TONIGHT. SE TO S WINDS WILL LIKELY REMAIN 15 KT OR LESS OVERNIGHT...WITH THE WAVE SPECTRUM COMPRISED MAINLY OF SHORT PERIOD WIND DRIVEN WAVES OF 2 TO 3 FT...ALTHOUGH SOME LONGER PERIOD SWELLS LESS THAN 2 FT ARE STARTING TO MIX IN. MARINERS ARE ADVISED THAT ALTHOUGH CONVECTION WILL BE LIMITED OVERNIGHT...THAT A FEW STORMS COULD STILL PRODUCE FREQUENT LIGHTNING...HEAVY RAINS AND WIND GUSTS NEAR 30 KT. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED SATURDAY THROUGH WEDNESDAY. S/SE WINDS SATURDAY WILL TURN TOWARD THE E AND EVEN OCCASIONALLY NE...ENHANCED EACH DAY BY THE SEA BREEZE CIRCULATION...AS HIGH PRESSURE BUILDS AND PERSISTS NE OF THE WATERS. THE LONG DURATION E/NE FLOW COULD PUSH SEAS TO AS HIGH AS 3-5 FT EARLY TO MID WEEK. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 33
Hazardous weather outlook, May 27, 9:13 PM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 913 PM EDT FRI MAY 27 2011 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-290115- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 913 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 1:26 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 AM EDT SAT MAY 28 2011
SCZ043-048>050-280615-
BEAUFORT-CHARLESTON-COASTAL COLLETON-INLAND COLLETON-
126 AM EDT SAT MAY 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BEAUFORT
AND COLLETON COUNTIES THROUGH 215 AM EDT...
AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WIGGINS...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...ASHEPOO...BENNETTS POINT...DALE...EDISTO ISLAND...
JACKSONBORO...ROCKVILLE AND SEABROOK ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
&&
LAT...LON 3254 8017 3255 8020 3247 8035 3243 8035
3245 8037 3247 8035 3249 8036 3246 8040
3249 8043 3248 8047 3245 8047 3241 8042
3237 8042 3233 8049 3261 8074 3285 8042
3257 8015
TIME...MOT...LOC 0526Z 226DEG 14KT 3258 8052The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:47 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 40 min |
| May 28, 2:58 AM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 38 min |
| May 28, 1:50 PM EDT | Special Weather Statement | CHS | Hampton | 40 min |
| May 28, 2:09 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 45 min |
| May 28, 2:25 PM EDT | Special Weather Statement | CHS | Berkeley | 35 min |
| May 28, 2:32 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 23 min |
| May 28, 3:16 PM EDT | Special Weather Statement | CHS | Jasper | 29 min |
| May 28, 3:30 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.